Serotonin syndrome (SS) and neuroleptic malignant syndrome (NMS) are two types of pathologies that often give a very confusing picture. They are both associated with psychiatric diseases and are often seen in the setting of polypharmacy...
The main action of MDMA in the brain is an increase in serotonin, which among other things is responsible for regulating pro-social behaviour, empathy and optimism. This is why people who have taken MDMA feel connection with and positivity towards others.
But too much serotonin can result in “serotonin syndrome”. It typically occurs when other drugs that also raise serotonin levels (other stimulants, antidepressants) are taken together with MDMA.
The serotonin syndrome is a medication-induced condition resulting from serotonergic hyperactivity, usually involving antidepressant medications. As the number of patients experiencing medically-treated major depressive disorder increases, so does the population at risk for experiencing serotonin syndrome. Excessive synaptic stimulation of 5-HT2A receptors results in autonomic and neuromuscular aberrations with potentially life-threatening consequences.
Fortunately, there’s a nice algorithm (Hunter’s decision rule) which helps you decide whether it is serotonin syndrome or not. I also include a table, which I adapted from the New England Journal of Medicine review article on Serotonin Syndrome, which helps you to differentiate it from its mimickers, such as anticholinergic syndrome, neuroleptic malignant syndrome, and malignant hyperthermia.
Once the syndrome develops, the first step is to stop the offending drugs. It is crucial to seek immediate care, preferably in a hospital. Most cases require only treatment of symptoms like agitation, elevated blood pressure and body temperature, and a tincture of time.
More severe cases are treated with drugs that inhibit serotonin and chemical sedation. Dr. Boyer and Dr. Shannon cautioned against using physical restraints to control agitation because they could enforce isometric muscle contractions that cause a severe buildup of lactic acid and a life-threatening rise in body temperature.
Many commonly used medications have proven to be the culprits of serotonin syndrome. Proper education and awareness about serotonin syndrome will improve the accuracy of diagnosis and promote the institution of the appropriate treatment that may prevent significant morbidity and mortality.
In over a decade of legal proceedings that followed, it became apparent that most physicians were unaware of serotonin toxicity and of the potentially fatal interaction of meperidine and monoamine oxidase inhibitors.
Early reports of serotonin overload occurred in the 1950s with antidepressants called monoamine oxidase inhibitors (MAOIs). When new drugs called selective serotonin reuptake inhibitors (SSRIs) became widely used to fight depression, reports of serotonin syndrome increased.
Most people have a rather vague idea what serotonin is...some brain chemical that is connected to a person’s feeling of well-being. They might also know that serotonin levels are modified by the foods we eat and the drugs we take. Beyond that, most people don’t know a lot.
Serotonin syndrome is an unusual but potentially life-threatening condition caused by excess levels of the body chemical serotonin in the central nervous system. It is usually seen in those who accidentally take too many medications that increase serotonin levels in the brain.
The well-described triad of symptoms seen in serotonin syndrome consists of changes in mental status, like confusion or agitation; changes in heart rate, blood pressure or body temperature; and changes in muscle function, usually tremors or exaggerated reflexes.
Your overall mood is greatly influenced by this neurochemical and like Goldilocks, your serotonin need to be just right. Studies have connected low levels with physical and mental problems, and too much can be dangerous, leading to a condition known as serotonin syndrome.
Now, with the enormous rise in the use of serotonin-enhancing antidepressants, often taken in combination with other drugs that also raise serotonin levels, emergency medicine specialists are trying to educate doctors and patients about this not-so-rare and potentially life-threatening disorder.
The syndrome is not widely recognised amongst clinicians. A failure to appreciate the syndrome means that mild cases may be overlooked; continuing or increasing the offending drug can cause progression to severe illness. It is underdiagnosed due to the heterogeneity of its presentation...
Serotonin syndrome is often misdiagnosed as NMS, but the two can readily be distinguished on the basis of history, examination findings, and clinical course. NMS develops over days to weeks , whereas serotonin syndrome develops over 24 hours.